Friday, April 29, 2016

Barring Any Difficulties

I begin a new chemotherapy drug today - Taxol - which means I have 12 weeks left of chemotherapy (barring any difficulties).  Ha. It seems I have to add that disclaimer to the end of everything related to my treatment. 

"barring any difficulties"

Used in this way, the word is a preposition (ah, high school English) and means "except for; if not for," which is funny in a sad way since the only thing you'll, at times, feel comes from chemotherapy IS difficulties. 

I've been told (by my oncologist) that Taxol is generally easier for patients than the AC portion of treatment, which I ended April 15, 2016.  A day of celebration rather than the dreaded tax day this year. 
Barring any difficulties.
Hey, funny story ... last week a new side effect from the AC treatment reared its ugly head.  Toward the end of the week, I was generally feeling better but kept thinking that I was getting several blisters on my feet.  See, the day after my chemo, I generally feel pretty good so I've gotten into the habit of doing things - shopping, cleaning, getting some MUCH needed exercise - and this past Saturday, that included walking over 18,000 steps.  GO ME!  Gosh ... I must have REALLY walked, right, to be getting blisters like that. 
Except that what I was feeling was actually the red devil a/k/a Doxorubicin a/k/a the A part of AC treatment leaking into the capillaries of my feet because of heat and friction.  You remember the red devil?  The drug that can cause 3rd degree burns if it touches your bare skin?  It seems that sometimes it can make its way through those tiny blood vessels and damage the skin tissue that way as well.  You should avoid friction - because THAT's easy to do with your hands and feet - and avoid heat to minimize your chances of developing this nasty side effect. 


It's called Hand and Foot Syndrome.  Thankfully, I *think* I've caught it early, i.e., before actual blisters, and have been slathering the creamiest of creams on my tootsies in the hopes to minimize damage.  Dr V's office will check me this morning to make sure I'm good to go on the next set of chemotherapy but I'm not anticipating a delay.  But I WILL be having many talks with them about updating their take home instructions for chemo patients to include specifics about this POSSIBLY AVOIDABLE CONDITION.  [I'm actually much more calm about this now - you should have heard me last week.]

Unfortunately, did you notice Taxol on that list of drugs known to cause this condition?  Yep.  And once you've developed it one time, apparently you're more likely to the next time as well. 

What can I do for it?  What will cure it?

Stopping chemotherapy.

I have TWELVE weeks left of chemotherapy.  So Cetaphil Cream is my new best friend for the next three months.  That and less walking.  Because THAT will help my weight gain explosion.

[Sorry, my sarcasm is strong this morning.]

I actually didn't sit down to write about my feet.

I sat down to write because it usually helps me deal with my fear and anxiety over my cancer treatment.  And because I'm starting a new drug, that fear is pretty hefty at the moment.

So back to the new drug.  Taxol.  Again, Dr. V has told me that most of her patients feel better on the Taxol than the other two drugs that I just finished.  Yay!  You know ....

Barring any difficulties.

You see, with any of these powerful chemotherapy drugs, there's a risk of an adverse reaction.  An allergic reaction.  And, although unlikely, it can kill you.  Piece of advice:  If you're getting ready to start any new treatment, the Internet is both your enemy and your friend.  While you can find many supportive communities out there in which you can share your experiences with other cancer patients and see tips on how to cope, you'll also hear the worst of the worst in horror stories and, I think, you'll likely begin to think that the rare side effects are more common than they really are.


There is the tiny part of me that can't escape the idea that I could die today.  That I could have one of those reactions, that the counter drugs won't work quickly enough, and that this morning could be my last.  If cancer does nothing else, it makes you face your own mortality. 

The reality is ... I could die any day.  You could die any day (sorry).  Any of us COULD die any day simply by walking out our door through any number of evils. 

A careless driver. 
A crazed ex brandishing a weapon. 
A madman with a bomb. 
Donald Trump.

I know, I know .... I meant to only include scary yet unlikely causes of death.  That last one is TRULY terrifying and incomprehensibly growing more likely every day.  Remember Hitler?  DO NOT ELECT HITLER!

But I digress.

Way too much.

I'm scared.  The truth is that everyone is different and I don't know how I'll react to Taxol until it is coursing through my veins and that terrifies me.  I hope that I'm with the "many" patients who Dr. V says tolerates it well.  I hope I don't develop neuropathy badly.  I hope the bone pain isn't bad (I thought I'd left THAT behind with the Neulasta shots).  I hope I don't lose my eyebrows (but that's a definitely possibility).

I hope July comes soon.

So please take a moment and send some good thoughts my way today.  A prayer is appreciated.  Wearing your lucky shirt, tie, or underwear is appreciated.  Good karma is appreciated.

Barring any difficulties, you'll hear from me tomorrow.  Actually, even if the unthinkable were to happen, I *think* you'll hear from me tomorrow because I *think* I've figured out how to schedule a post.  And tomorrow's post is my obituary for Robin.  Her memorial service is tomorrow and I'm scheduled to speak at it so .... barring any difficulties, that's where I'll be.

If the unthinkable were to happen?  Then know that I'm okay.  No, really, I'm good.  But for C, I'm happy.  I love my life and I'm pretty confident that what comes next is going to be even better.  I'm not ready to leave by any means but whatever comes, whatever I can't avoid, well ... I'll be okay.

SEE WHAT I MEAN?  I'm a bit nervous.

In the end, just do two things for me.

1) Don't let my mother near my bedside table


No comments:

Post a Comment